West Virginia, 2004Flash Flooding and Flooding in West Virginia, September 17 to 18, 2004
September 17 to 18, 2004 · NWS LWX · 5 events in 3 counties and zones
The remains of Hurricane Ivan brought tornadoes across Jefferson, Berkeley, and Morgan Counties. Widespread flooding of small creeks/streams and primary and secondary roads were reported by emergency personnel for most of the West Virginia Panhandle.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remains of Hurricane Ivan brought tornadoes across Jefferson, Berkeley, and Morgan Counties. Widespread flooding of small creeks/streams and primary and secondary roads were reported by emergency personnel for most of the West Virginia Panhandle. In response, many roads were closed through the late evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 17, 3:06 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 17, 3:06 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT FRI SEP 17 2004
HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.
IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.
WOODY
&&
.LONG TERM (SAT NIGHT-FRI)
THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.
ROSA
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001.
MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009...
MDC017...MDC031...MDC033...MDC037.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013...
MDC021...MDC025...MDC027...MDC043.
VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113...
VAC157.
FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.
WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.
&&
Hazardous weather outlook, Sep 17, 10:29 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 17, 5:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
647 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO DICKERSON 39.22N 77.42W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
EDWARDS FERRY ROAD AREA DAMAGE REPORTED.
&&
STRONGLocal storm report, Sep 17, 5:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0621 PM FLASH FLOOD CROZET 38.07N 78.70W
09/17/2004 ALBEMARLE VA EMERGENCY MNGR
OLD GARTH ROAD FLOODED OUT.
0640 PM TORNADO 1 W POOLESVILLE 39.14N 77.43W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
NUMEROUS STRUCTURES DAMAGED.
&&
STRONGLocal storm report, Sep 17, 5:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO STAFFORD 38.42N 77.40W
09/17/2004 STAFFORD VA LAW ENFORCEMENT
LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
PARKRIDGE SECTION
&&
STRONGLocal storm report, Sep 17, 6:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 3 E BERKELEY SPGS 39.63N 78.17W
09/17/2004 MORGAN WV TRAINED SPOTTER
TREES DOWN AND STRUCTURES DAMAGED ALONG EASTERN EDGE OF
COUNTY. UNGER AND SLEEPY CREEK.
&&
STRONGLocal storm report, Sep 17, 6:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO FAIRVIEW BEACH 38.33N 77.25W
09/17/2004 KING GEORGE VA TRAINED SPOTTER
ROUTE 218. TORNADO TOUCHDOWN.
&&
STRONGLocal storm report, Sep 17, 6:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0352 PM TORNADO CULPEPER 38.47N 78.00W
09/17/2004 CULPEPER VA AMATEUR RADIO
SIGHTED
0420 PM TORNADO FRONT ROYAL 38.92N 78.18W
09/17/2004 WARREN VA COUNTY OFFICIAL
IN THE AREA. DEBRIS IN ROAD. FUNNEL SIGHTED
0425 PM TORNADO WARRENTON 38.72N 77.80W
09/17/2004 FAUQUIER VA AMATEUR RADIO
TORNADO REPORTED ON GROUND IN WARRENTON.
0427 PM TORNADO WARRENTON 39.72N 77.78W
09/17/2004 FRANKLIN MD COUNTY OFFICIAL
IN THE AREA. HOUSE COLLAPSED. TORNADO ON GROUND.
0429 PM TORNADO 1 NE MASSAPONAX 38.20N 77.50W
09/17/2004 SPOTSYLVANIA VA EMERGENCY MNGR
TORNADO REPORTED ON GROUND IN NEWCREST AREA.
0432 PM TORNADO WINCHESTER 39.17N 78.18W
09/17/2004 CITY OF WINCHESTER VA AMATEUR RADIO
BUILDINGS COLLAPSED NEAR AIRPORT
0438 PM TORNADO FREDERICKSBURG 40.46N 76.43W
09/17/2004 LEBANON PA UNKNOWN
SIGHTED AT DIXON ST. AND RIVER
0442 PM TORNADO STONES CORNER 38.33N 77.39W
09/17/2004 STAFFORD VA EMERGENCY MNGR
TORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE.
0510 PM TORNADO STAFFORD 38.42N 77.40W
09/17/2004 STAFFORD VA LAW ENFORCEMENT
LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
PARKRIDGE SECTION
0529 PM TORNADO WOODBRIDGE 38.64N 77.26W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
TORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST.
HOADLEY ROAD AND ROUTE 234.
0535 PM TORNADO RHOADESVILLE 38.27N 77.93W
09/17/2004 ORANGE VA AMATEUR RADIO
AROUND ROUTE 20 AND 621. 1 SHED DESTROYED. HORSE TRAILER.
2 SILOS. TREE THROUGH HOUSE.
0535 PM TORNADO HUGHESVILLE 39.10N 77.66W
09/17/2004 LOUDOUN VA EMERGENCY MNGR
TORNADO ON GROUND NEAR HARMONY CHURCH ROAD.
0540 PM TORNADO 2 S MANASSAS 38.72N 77.49W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
0544 PM TORNADO 2 S MANASSAS 38.72N 77.49W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
0546 PM TORNADO MIDDLETOWN 39.03N 78.28W
09/17/2004 FREDERICK VA EMERGENCY MNGR
WAYSTATION WAS HIT.
0552 PM TORNADO HAMILTON 39.13N 77.66W
09/17/2004 LOUDOUN VA EMERGENCY MNGR
DAMAGE IN HAMILTON AND PURCELLVILLE.
0555 PM TORNADO CENTREVILLE 38.85N 77.44W
09/17/2004 FAIRFAX VA EMERGENCY MNGR
1-66 AND ROUTE 28.
0556 PM TORNADO UNIONVILLE 38.26N 77.97W
09/17/2004 ORANGE VA AMATEUR RADIO
HUNDEREDS OF TREES DOWN. STRUCTURE DAMAGE.
0603 PM TORNADO LAHORE 38.20N 77.97W
09/17/2004 ORANGE VA AMATEUR RADIO
522 TREES DOWN.
0612 PM TORNADO DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004 LOUDOUN VA NWS EMPLOYEE
ON GROUND.
0612 PM TORNADO DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004 LOUDOUN VA NWS EMPLOYEE
ON GROUND.
0621 PM FLASH FLOOD CROZET 38.07N 78.70W
09/17/2004 ALBEMARLE VA EMERGENCY MNGR
OLD GARTH ROAD FLOODED OUT.
0625 PM TORNADO BRUNSWICK 39.32N 77.62W
09/17/2004 FREDERICK MD AMATEUR RADIO
ROOFS OFF. MAJOR TREE DAMAGE.
0630 PM TORNADO 3 E BERKELEY SPGS 39.63N 78.17W
09/17/2004 MORGAN WV TRAINED SPOTTER
TREES DOWN AND STRUCTURES DAMAGED ALONG EASTERN EDGE OF
COUNTY. UNGER AND SLEEPY CREEK.
0638 PM TORNADO FAIRVIEW BEACH 38.33N 77.25W
09/17/2004 KING GEORGE VA TRAINED SPOTTER
ROUTE 218. TORNADO TOUCHDOWN.
0640 PM TORNADO 1 W POOLESVILLE 39.14N 77.43W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
NUMEROUS STRUCTURES DAMAGED.
0642 PM TORNADO DICKERSON 39.22N 77.42W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
EDWARDS FERRY ROAD AREA DAMAGE REPORTED.
&&
THIS IS A SUMMARY OF REPORTS RECEIVED SO FAR THIS EVENING.
STRONGFlash Flood, Hampshire
- When
- September 17, 7:00 PM EST to 8:30 PM EST
- Where
- Hampshire County, Capon Bridge
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.317, -78.614 (the zone’s center; the record gives no point)
Roads reported washed out in the eastern sections of Hampshire.
Flash Flood, Berkeley
- When
- September 17, 7:00 PM EST to 10:00 PM EST
- Where
- Berkeley County, Martinsburg
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.464, -78.027 (the zone’s center; the record gives no point)
Back Creek rose out of its bank. Several roads closed due to water covering the roads.
Flash Flood, Morgan
- When
- September 17, 7:00 PM EST to 10:00 PM EST
- Where
- Morgan County, Berkeley Spgs
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.560, -78.258 (the zone’s center; the record gives no point)
Several roads under water.
Flood, Berkeley
- When
- September 17, 10:00 PM EST to September 18, 5:00 AM EST
- Where
- Berkeley forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.464, -78.027 (the zone’s center; the record gives no point)
Several roads closed due to high water.
Flood, Morgan
- When
- September 17, 10:00 PM EST to September 18, 5:00 AM EST
- Where
- Morgan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.560, -78.258 (the zone’s center; the record gives no point)
Several roads closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, September 17 to 19, 20041 death · 92 injured · $26 million · 1 event
- Flooding in Pennsylvania, September 17 to 19, 20042 deaths · $50 million · 36 events
- Tornadoes in Virginia, September 17, 20048 injured · $15 million · F3 · 22 events
- Flooding in West Virginia, September 17 to 21, 20041 death · $9.5 million · 14 events
- Tornadoes in Virginia, September 17, 20044 injured · $54 million · F2 · 6 events
- Flood in Ohio, September 17 to 20, 20041 death · $13 million · 1 event
- Flood in West Virginia, September 17 to 20, 20041 death · $4.7 million · 1 event
- Tornadoes in West Virginia, September 17, 20046 injured · $300,000 · F2 · 3 events
- Flooding in Kentucky, September 17 to 20, 20041 death · $103,000 · 5 events
- Tornadoes in Maryland, September 17 to 18, 2004$960,000 · F2 · 9 events
- Flood in West Virginia, September 17 to 20, 2004$40 million · 1 event
- Flood in West Virginia, September 17 to 19, 2004$36 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425938, 5425939, 5425940, 5426001, 5426002.